Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 35, NWS Wilmington, NC

September 21, 2025New Hanover County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 21, 2025, 4:10 AM EDT for New Hanover County, North Carolina. It took effect at Sep 21, 2025, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2025, 4:10 AM EDT (08:10 UTC)
In effect from
Sep 21, 2025, 6:00 AM EDT
Expired
Sep 21, 2025, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.3

Open this sounding in Storm Lab

The text

As transmitted.

983 
WHUS42 KILM 210810
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
410 AM EDT Sun Sep 21 2025

NCZ108-212000-
/O.NEW.KILM.BH.S.0035.250921T1000Z-250922T0000Z/
Coastal New Hanover-
410 AM EDT Sun Sep 21 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal New Hanover County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
2 follow-up statements
982 
WHUS42 KILM 211356
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
956 AM EDT Sun Sep 21 2025

NCZ108-220000-
/O.CON.KILM.BH.S.0035.000000T0000Z-250922T0000Z/
Coastal New Hanover-
956 AM EDT Sun Sep 21 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. There is also a
  Moderate Risk of rip currents.

* WHERE...Coastal New Hanover County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
840 
WHUS42 KILM 220014
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
814 PM EDT Sun Sep 21 2025

NCZ108-220115-
/O.EXP.KILM.BH.S.0035.000000T0000Z-250922T0000Z/
Coastal New Hanover-
814 PM EDT Sun Sep 21 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 21, 3:54 AM EDT, 16 minutes earlier.

Area forecast discussion, Sep 21, 3:54 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
354 AM EDT Sun Sep 21 2025

.SYNOPSIS...
Warm and mainly dry weather will continue through mid week with
high pressure the dominant weather feature. Unsettled weather
is likely late this week as a cold front approaches.

&&

.UPDATE...
Update to aviation discussion.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level shortwave ridging will shift overhead today with its axis
passing by later this afternoon or evening. Beneath this ridge, dry
air and subsidence in the middle and upper troposphere will keep
precip chances very low and yield very isolated, if any, shower
activity this afternoon. Along the coast, isolated pop-up sea breeze
showers cannot be ruled out as weak instability exists in the
cumulus layer at the top of the boundary layer, but the broader
subsidence through much of the troposphere should keep any of these
from becoming thunderstorms.

Near the surface, rather strong high pressure shifting off the New
England coast will send a backdoor cold front through the area early
this morning, tightening the pressure gradient as a surface trough
extending from the Bahamas northward to offshore of the Outer Banks
holds its ground. This will lead to steady northeast winds today and
breezy conditions over the coastal waters. High temps should end up
a few degrees cooler than yesterday behind this front due to
slightly cooler air flowing in and a mix of clouds and sun during
the day, resulting in highs mainly in the mid-upper 80s.

Tonight, steady north to northeast winds will continue, especially
near the coast. Inland areas should end up seeing a period of light
or calm winds during the evening into the overnight as the gradient
is somewhat weaker there and winds just above the ground are
subsequently weaker. But later in the night, light north to
northeast winds should begin mixing down. A bank of low clouds is
expected to slide in from the east or northeast late in the
overnight period, with low temps generally in the middle 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Messages/Highlights:
*Mainly below normal rain chances, especially inland
*No severe storm or excessive rain threat
*Near to above normal temps

Confidence:
*High

Details: No major changes from the previous forecast. Still looks
mainly dry with temps near to above normal for this time of year as
high pressure to the north shifts southward more into the area. Just
very low rain chances due to a coastal trough, sea breeze and weak
energy aloft, with the greatest chances near the coast. No risk for
severe storms or excessive rainfall expected. Highs generally in the
mid 80s each day, with some upper 80s near/west of I-95 Tue. Lows
each night mostly in the mid to upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Messages/Highlights:
*Near to below normal rain chances thru Wed night; near to above
normal rain chances likely Thu thru at least early Sat
*Very low severe storm threat inland Thu; Low severe storm threat
Fri/Sat
*Above normal temps likely thru Fri night w/ near normal temps Sat

Confidence:
*Wed thru Wed Night: Moderate to High
*Thu thru Fri Night: Moderate
*Sat: Low to Moderate

Details: No significant changes to the previous forecast this
period but some uncertainty remains, especially later in the
week. Still looks pretty warm and mostly dry through Wed night
with a bit better chance of rain Thu and moreso Fri due to
increasing moisture/forcing ahead of an upper trough/low and
surface cold front to the west. There is a bit more uncertainty
in rain chances Sat depending on whether the weak cold front
moves through. In any event, increasing deep layer shear is
likely but the big question mark for any severe storm potential
is the amount of instability, as per usual. Thus, will continue
to monitor for a low end threat of isolated severe storms Thu
thru at least Fri. Also, think there is at least a low end risk
for heavy rainfall given the abundant moisture and potential for
slow storm motions/training, mainly well inland on Thu/Fri.
However, the flash flood risk should be even lower given how dry
it has been lately. Otherwise, temps should mostly be above
normal, possibly getting back closer to normal Sat.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Clouds over the ocean which have made it to ILM have come in at
around 5kft, so the MVFR cig threat has decreased through the
remainder of the night. Steady northeast winds will preclude a
vis threat at the coastal terminals, however, inland terminals
have a moderate threat for MVFR vis restrictions early this
morning as lighter winds and clear skies, along with low-level
moisture from yesterday's convection, all point toward generally
favorable conditions for mist formation, but intermittent winds
should prevent anything worse than MVFR vis reductions. A low
cig deck is growing southward from central NC, and reductions
related to this deck of clouds may reach southeast NC terminals
around or after 12-13Z, so this will be monitored closely.
Otherwise, expect any early morning vis restrictions to burn off
by 12-13Z while low cigs may take up to a few more hours more
to lift, depending on their extent. Beyond this, VFR conditions
are probable through the rest of the period, with IFR low cigs
becoming a concern at all terminals just beyond the 06Z TAF
period.

Extended Outlook... Moderate to high potential for low cigs/vsbys
early Monday morning. Early-morning low cigs/vis remain a
possibility from Tuesday morning onward. Rain chances and associated
vis/cig restrictions become a possibility from Thursday onward.

&&

.MARINE...
Through Tonight... A backdoor front will slide through early this
morning, marking the start of a tightening pressure gradient which
will lead to increasing northeast winds through today, peaking this
evening, then relaxing a little through tonight. Peak winds are
still expected to hold below Small Craft Advisory conditions with
speeds mainly between 15-20 kts and gusts mainly below 25 kts,
although occasional gusts may peak at 25 kts in the waters around 10-
20 nmi off Cape Fear this evening. Seas increase through today and
peak this evening around 3-5 ft, with peak heights of 6-ft possible
near the 20nmi boundary off Cape Fear this evening before seas
gradually subside through tonight into the 2-4 ft range by sunrise
Monday.

Monday through Thursday...High confidence this period. High pressure
centered to the north will shift southward into the area while a
coastal trough sets up into Tue. This pattern will then break down
by Wed as high pressure shifts offshore ahead of an approaching
storm system. Expect a rather weak pressure gradient thru the period
so no significant winds/seas are likely.

&&

.TIDES/COASTAL FLOODING...
Tides: Minor coastal flooding is possible during each high tide
through early this week along the lower Cape Fear River.

Rip Currents: A high risk of rip currents is expected for New
Hanover County Monday and for New Hanover/Pender Counties
Tuesday due to increasing easterly swells partly associated with
distant tropical cyclone Gabrielle.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ108.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...ABW
NEAR TERM...ABW
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...ABW
MARINE...RJB/ABW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 21, 2:35 AM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
235 AM EDT Sun Sep 21 2025

NCZ107-220645-
Inland New Hanover-
235 AM EDT Sun Sep 21 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding is possible along the lower Cape Fear River
from Wilmington south during each high tide through tonight,
especially this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor coastal flooding is possible along the lower Cape Fear River
from Wilmington south during each high tide through early week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-220645-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
235 AM EDT Sun Sep 21 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-220645-
Coastal Brunswick-
235 AM EDT Sun Sep 21 2025

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-SCZ054-056-220645-
Coastal Pender-Coastal Horry-Coastal Georgetown-
235 AM EDT Sun Sep 21 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated rip current risk will continue through Wednesday, mainly in
NC.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-220645-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
235 AM EDT Sun Sep 21 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-220645-
Coastal New Hanover-
235 AM EDT Sun Sep 21 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated rip current risk will continue through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.